• question-icon

    What causes severe swelling along with discoloration in the lower leg?

default
Posted on Mon, 24 Jul 2017 in Bones, Muscles and Joints
Question: Husband, 70years old
Severe swelling left knew and down to foot , 3 weeks
Severe swelling and discoloration right ankle and foot, just noticed this morning.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 40 minutes later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

When there is swelling in one leg, particularly in the lower leg, and no past history to explain this, it is important to rule out a deep vein thrombosis (DVT). A DVT is a blood clot that forms deep in the veins, usually of one lower leg. It can have serious complications because a piece of the clot can travel in the blood stream to other organs such as the brain or lungs. For that reason, your husband's symptoms need to be evaluated. Even though it has been 3 weeks, do not wait further, but please go to the ER now. There they can have a doppler (ultrasound) done to assess for DVT, and treat accordingly (such as with blood thinners).

So please do go in to the ER now.

There can be other causes of the swelling and discoloration, such as more superficial obstruction, but DVT must be ruled out.

Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Deep vein thrombosis

doctor1 MD

My son has just returned to college via a 4-5 hour flight and his left lower leg from the knee down (including foot) has been numb with a...

doctor1 MD

My sister is 37 and had DVT and a pulmonary embolism earlier this year. She s thin, exercises regularly and normally very healthy. Now, she s...

doctor1 MD

My wife is diagonsed with DVT in her left leg and she is taking Acitrom 3 MG daily after taking 2nd opinion another doctor ask to add Acosprin 75...

doctor1 MD

I have a strange pulling feeling on the outside of my left calf, it feels like the beginning of a cramp (no pain just strange sensation) I also...

doctor1 MD

Hi, I’m 59 and was taking Estradiol and spironolactone for about 8 months. 5 weeks ago I was diagnosed with a clot in my lower leg. The doctors...

doctor1 MD

On December 2nd, I fell on concrete on my right side. No broken bones but I did spain my right knee. I also injured my right hand. Xrays were done...

doctor1 MD

I am a 64 year old male, work out consistentIy, am 6 feet tall and weigh 180 pounds. I was recently diagnosed with Deep Vein Thrombosis . My doctor...

Get personalised answers from verified doctor in minutes across 80+ specialties

156 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2